Winter Storm, Audubon
- When
- December 18, 7:00 PM CST to December 19, 8:00 AM CST
- Where
- Audubon forecast zone
- Property damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.685, -94.906 (the zone’s center; the record gives no point)
S. late on the 17th and early on the 18th.
Every event with a place to put it; 35 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong trough of low pressure in the upper atmosphere moved into the southwest U.S. late on the 17th and early on the 18th. The system was very fast moving with a strong jet of 165 kts streaming up the east side of the trough. A short wave ejected out of the trough and raced northeast through the central U.S., reaching Illinois by the morning of the 19th. Low pressure at the surface formed over western Kansas during the afternoon of the 18th. It moved to northeast Kansas by evening, and to near Burlington, IA by sunrise on the 19th. A strong low level jet pushed moisture over a polar airmass that was in place over Iowa. In addition, the atmosphere became quite unstable for December over the state, resulting in the development of thunderstorms over a large part of Iowa during the overnight hours of the 18th into the 19th. A variety of weather conditions developed over the northern two thirds of the state. Thunder with snow and ice pellets was commonly reported, and resulted in some heavy amounts of each. Over the central part of the state, ice pellets were predominant along the Interstate 80 corridor, with mostly snow falling north of U.S. Highway 30. Over the central sections, many areas reported ice pellet accumulations in excess of an inch. The heaviest amount was around 3 inches in Dallas County south of Perry. One and one half to two inches was common across the Metropolitan Des Moines area as well. Most other areas along the I-80 corridor were in the three quarters to one inch range. Snowfall amounts increased rapidly as you headed north with six inch or greater snowfall amounts common from near U.S. Highway 30 north. Seven to eight inch snow amounts were very common in a 50 mile wide band stretching east-west along the U.S. Highway 20 corridor. There were two areas of heavier snow. Over 10 inches of snow fell in Pocahontas County as thunderstorms moved through the area. Another pocket of heavy snow was over the northeast part of the CWA. The greatest amount fell in Butler County at Aplington, with 13.4 inches. In Bremer County, 10 inches was reported in Plainfield, with 9.7 inches in Denver. Roads became icy and snow packed, and by the early morning hours, travel was not recommended north of U.S. Highway 30. Though damage was not all that great, the storm did cause considerable disruption. Nearly all schools were closed on the 19th, and most other activities were canceled or delayed. The heavy ice pellet accumulation caused the closing of the Des Moines Airport for a period, canceling several flights and causing numerous delays.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 18, 5:50 PM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 550 PM CST THU DEC 18 2008 .UPDATED FOR THE 00Z AVIATION DISCUSSION... .SHORT TERM...TODAY THROUGH SUN THIS STORM SYSTEM HAS BEEN A HEADACHE BUT STILL LOOKS PROMISING FOR BRINGING A VARIETY OF WINTER WEATHER TO CENTRAL IOWA TONIGHT. HIGH PRESSURE OVER THE GREAT LAKES HAS PUMPED COLD AND DRY AIR OVER IOWA WHICH HAS CAUSED DELAYS IN THE AIRMASS SATURATING OVER THE CWA. IN ADDITION...THE LOW AND ASSOCIATED FRONTAL BOUNDARY HAS BEEN EXTREMELY SLOW TO MOVE. HOWEVER...THERE IS EVIDENCE IN THE SURFACE ANALYSIS THAT THINGS ARE CHANGING. THE FLOW...WHILE STILL WEAK... HAS BECOME SOUTHERLY AND THE DEEPER MOISTURE OVER CENTRAL MISSOURI IS MAKING ITS WAY NORTH. THE COMPOSITE RADAR IS SHOWING PRECIP BLOSSOMING OVER MISSOURI AND SHOULD BE INTO THE SOUTHERN CWA BY 00Z. AFTER DELAYING THE START OF THE WARNING A COUPLE TIMES DUE TO THE SLOW NATURE OF THIS STORM...MODELS DO SHOW THE AIRMASS QUICKLY SATURATING OVER THE CWA BETWEEN 00Z AND 03Z SO PRECIP SHOULD START IN EARNEST DURING THIS TIME. THERE IS ALSO SOME VERY GOOD SHEAR AND INSTABILITY THAT DEVELOPS OVER THE SOUTHERN CWA SO THUNDER IS STILL A POSSIBILITY. SOUNDINGS SHOW THE SOUTHERN 3 TIERS OF COUNTIES IN CENTRAL IOWA STILL AS FREEZING RAIN WITH MOSTLY SLEET AND SNOW FROM I-80 TO HIGHWAY 30. OVER NORTHERN IOWA THE PTYPE SHOULD REMAIN AS ALL SNOW WITH 6 TO 10 INCHES LIKELY AS THE DEF ZONE/TROWAL PRECIP BEGINS IN EARNEST AFTER 08Z. ALTHOUGH MUCH OF THE FORCING WILL HAVE EXITED BY DAYBREAK...WRAP AROUND MOISTURE MAY STILL GENERATE ADDITIONAL LIGHT SNOW ACCUMS EARLY. OUR BREAK FROM PRECIPITATION WILL NOT LAST LONG HOWEVER. THE MEAN TROUGH RESPONSIBLE FOR EJECTING OUR PRESENT APPROACHING SHORT WAVE WILL FINALLY CROSS THE NRN ROCKIES INTO THE UPPER MISSOURI RIVER VALLEY THIS WEEKEND. MUCH OF THE KINEMATIC FORCING WILL REMAIN NORTH OF IA...BUT THAT AND ISENT LIFT FARTHER SOUTH SHOULD CLIP NRN IA RESULTING IN MINOR 1-3 INCH SNOW ACCUMULATIONS SAT AND SAT NIGHT NERN HALF. THE BIGGEST PROBLEMS HERE WILL LIKELY BE BLOWING AND DRIFTING RATHER THAN AMOUNTS HOWEVER. HAVE INCLUDING BLOWING SNOW MENTION IN FORECAST AND WILL HIT HARD IN HWO. SUSTAINED SPEEDS OF 25 TO 35 MPH ARE POSSIBLE...WHICH COUPLED WITH CURRENT EVENT AND THESE ADDITIONAL LIGHT ACCUMS...COULD VERY WELL PRODUCE BLIZZARD CONDITIONS SAT NIGHT AND SUN. RECENT BIASES SUGGEST COOLER GFS/SREF TEMPS FAVORED SO COOLER END OF MOS FOLLOWED. WITH TEMPS IN THE SINGLE DIGITS ABOVE AND BELOW ZERO SUN...AND LOWS IN THE SINGLE DIGITS AND TEENS BELOW ZERO SUN NIGHT WE ARE LIKELY LOOKING AT WIND CHILL ADVYS AND/OR WARNINGS. THIS COMBO OF HAZARDS MAY RESULT IN WINTER STORM/AND OR BLIZZARD WATCHES IF TRENDS CONTINUE. .LONG TERM...SUN NIGHT THROUGH THU SYSTEM SHOULD BE DEPARTING BY THE END OF THE WEEKEND WITH INITIAL CONCERN TEMPS. ANOTHER BITTER COLD AIRMASS IN PLACE WITH SFC HIGH REACHING MO RIVER VALLEY BY DAYBREAK MON. THIS SHOULD RESULT IN EXCELLENT COOLING SO HAVE DROPPED SUN NIGHT MINS TO LOW END OF ENSEMBLE MOS WHICH IS SUPPORTED BY RAW GFS/ECMWF TEMPS. QUICK REBOUND THEN STARTS TO BEGIN THE WORK WEEK WITH TEMPS RISING THROUGH MON NIGHT. PRECIP POTENTIAL INCREASES SOMEWHAT AROUND TUE AS YET ANOTHER SYSTEM CARVES OUT CENTRAL CONUS MEAN TROUGH. ECMWF A BIT STRONGER AND SHOWS PLENTY OF FORCING...BUT MOISTURE SOMEWHAT SPARSE WITH MOST SATURATION LIMITED TO MN AS SHORT WV PASSES THROUGH SIOUXLAND AREA. GFS WV NOT AS POTENT...BUT HAS BROADER FORCING AND SATURATION. ONLY HAVE CHANCE POPS FOR THE TIME BEING...BUT IF 12Z TRENDS CONTINUE LIKELIES MAY BE NEEDED SHORTLY. BLEND TO COOLER END OF GUIDANCE ENSEMBLE MOS CONTINUES. && .AVIATION...19/00Z PRECIPITATION STARTING TO MOVE NORTHWARD FROM MISSOURI INTO SOUTHERN IOWA...WITH CIGS LOWERING INTO THE IFR RANGE...EXPECT THE PRECIP TO CONTINUE TO PUSH NORTHWARD WITH CIGS/VSBYS LOWERING INTO THE LIFR/IFR RANGE WITH THE STORM OVERNIGHT. NORTHERN THREE TAF SITES TO STILL SEE SNOW WITH POSSIBILITY OF SOME ISOLATED THUNDER AT KALO THROUGH THE LATE EVENING/EARLY MORNING HOURS. ISOLATED THUNDER ALSO POSSIBLE AT KOTM AND KDSM OVERNIGHT. KOTM EXPECTED TO REMAIN MOSTLY FREEZING RAIN WITH SOME MIXTURE TOWARD LATE NIGHT...OTHERWISE KDSM WILL BE TRICKIER WITH MORE OF A MIX EXPECTED. PRECIP EXPECTED TO BEGIN AS FZRA AT KDSM...AND TRANSITION TO A PERIOD OF SLEET BEFORE TRANSITIONING TO ALL SNOW LATER TONIGHT. APPEARS LOW STRATUS AND POSSIBLE SOME VSBYS RESTRICTIONS FROM FOG TO STICK AROUND THROUGHOUT THE DAY FRIDAY. && .DMX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING 6PM TIL 9AM...ALONG AND NORTH OF I80 TO MN BORDER ICE STORM WARNING 6PM TIL 6AM...SOUTH OF I80 TO MO BORDER && FAB/BSS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 508 PM CST THU DEC 18 2008 IAZ004>007-015>017-023>028-033>039-191200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 508 PM CST THU DEC 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA...ALONG AND NORTH OF HIGHWAY 20. .DAY ONE...TONIGHT SNOW WILL OVERSPREAD THE AREA THIS EVENING...CONTINUING OVERNIGHT INTO THE EARLY MORNING HOURS FRIDAY. SNOW ACCUMULATIONS OF 4 TO 10 INCHES MAY OCCUR WITH THE HIGHER END OF THAT RANGE BETWEEN FORT DODGE...MASON CITY AND WATERLOO. A WINTER STORM WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL SNOWS ARE ANTICIPATED SATURDAY AND SUNDAY. ACCUMULATIONS SHOULD BE MINOR...NO MORE THAN SEVERAL INCHES...BUT THE BIGGEST CONCERN WILL LIKELY BE BLOWING AND DRIFTING SNOW. AS THE SYSTEM PULLS AWAY NORTHWEST WINDS WILL INCREASE SHARPLY REACHING SUSTAINED SPEEDS OF 25 TO 35 MPH AND GUSTS EVEN HIGHER. THESE WINDS COMBINED WITH FRESH SNOW COVER FROM TONIGHT AND THE WEEKEND MAY PRODUCE NEAR BLIZZARD CONDITIONS. HAZARDOUS WIND CHILLS MAY ALSO DEVELOP. TEMPERATURES WILL BE NO BETTER THAN THE SINGLE DIGITS ABOVE AND BELOW ZERO SATURDAY NIGHT AND SUNDAY...AND THE SINGLE DIGITS AND TEENS BELOW ZERO SUNDAY NIGHT. THESE BITTERLY COLD TEMPERATURES WILL COMBINE WITH THE WINDS TO GENERATE WIND CHILLS FROM 20 BELOW TO 35 BELOW ZERO. .SPOTTER INFORMATION STATEMENT... REPORTS OF SNOW ACCUMULATIONS ARE ALWAYS ENCOURAGED AND APPRECIATED. OTHER ACTIVATION WILL NOT BE NEEDED. IAZ044>050-057>062-191200- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK- 508 PM CST THU DEC 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A WINTRY MIX OF FREEZING RAIN...SLEET AND SNOW IS ANTICIPATED THIS EVENING BEFORE SWITCHING TO ALL SNOW OVERNIGHT. SNOW AND SLEET ACCUMULATIONS...MAINLY IN THE FORM OF SNOW...MAY REACH 4 TO 10 INCHES BY FRIDAY MORNING WITH MINOR ICE ACCUMULATIONS AS WELL. THE HEAVIEST SNOW AMOUNTS SHOULD FALL NORTH OF HIGHWAY 30. A WINTER STORM WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL LIGHT SNOWS ARE ANTICIPATED SATURDAY AND SUNDAY. ACCUMULATIONS SHOULD BE VERY MINOR BUT THE BIGGEST CONCERN WILL LIKELY BE BLOWING AND DRIFTING SNOW. AS THE SYSTEM PULLS AWAY NORTHWEST WINDS WILL INCREASE SHARPLY REACHING SUSTAINED SPEEDS OF 20 TO 30 MPH AND GUSTS EVEN HIGHER. THESE WINDS COMBINED WITH FRESH SNOW COVER FROM TONIGHT AND THE WEEKEND MAY PRODUCE NEAR BLIZZARD CONDITIONS AT TIMES. HAZARDOUS WIND CHILLS MAY ALSO DEVELOP. TEMPERATURES WILL BE NO BETTER THAN THE SINGLE DIGITS ABOVE AND BELOW ZERO SATURDAY NIGHT AND SUNDAY...AND THE SINGLE DIGITS AND LOW TEENS BELOW ZERO SUNDAY NIGHT. THESE BITTERLY COLD TEMPERATURES WILL COMBINE WITH THE WINDS TO GENERATE WIND CHILLS FROM 20 BELOW TO 30 BELOW ZERO. .SPOTTER INFORMATION STATEMENT... REPORTS OF SNOW...SLEET AND ICE ACCUMULATIONS ARE ALWAYS ENCOURAGED AND APPRECIATED. OTHER ACTIVATION WILL NOT BE NEEDED. IAZ070>075-081>086-092>097-191200- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 508 PM CST THU DEC 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF SOUTHERN IOWA. .DAY ONE...TONIGHT FREEZING RAIN AND SLEET WILL QUICKLY DEVELOP EARLY THIS EVENING SWITCHING TO ALL FREEZING RAIN BY MIDNIGHT. DURING THE EARLY MORNING HOURS THE PRECIPITATION WILL GRADUALLY SWITCH TO SLEET AND SNOW FROM NORTHWEST TO SOUTHEAST BEFORE BECOMING ALL SNOW EARLY FRIDAY MORNING. SIGNIFICANT ICE ACCUMULATIONS ARE EXPECTED...FROM TWO TO SEVEN TENTHS OF AN INCH...WHICH MAY CAUSE TREE DAMAGE AND POWER OUTAGES. AN INCH OR SO OF SNOW MAY ALSO FALL ATOP THE ICE. THE HEAVIEST ICE ACCUMULATIONS ARE EXPECTED ALONG THE MISSOURI BORDER BETWEEN LAMONI AND BLOOMFIELD. AN ICE STORM WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL LIGHT SNOWS ARE ANTICIPATED SATURDAY AND SUNDAY. ACCUMULATIONS SHOULD BE VERY MINOR BUT THE BIGGEST CONCERN WILL LIKELY BE BLOWING AND DRIFTING SNOW. AS THE SYSTEM PULLS AWAY NORTHWEST WINDS WILL INCREASE SHARPLY REACHING SUSTAINED SPEEDS OF 20 TO 30 MPH AND GUSTS EVEN HIGHER. THESE WINDS COMBINED WITH FRESH SNOW COVER FROM TONIGHT AND THE WEEKEND MAY PRODUCE NEAR BLIZZARD CONDITIONS AT TIMES. HAZARDOUS WIND CHILLS MAY ALSO DEVELOP. TEMPERATURES WILL BE NO BETTER THAN THE SINGLE DIGITS ABOVE AND BELOW ZERO SATURDAY NIGHT AND SUNDAY...AND THE SINGLE DIGITS AND LOW TEENS BELOW ZERO SUNDAY NIGHT. THESE BITTERLY COLD TEMPERATURES WILL COMBINE WITH THE WINDS TO GENERATE WIND CHILLS FROM 20 BELOW TO 30 BELOW ZERO. .SPOTTER INFORMATION STATEMENT... REPORTS OF SNOW...SLEET AND ICE ACCUMULATIONS ARE ALWAYS ENCOURAGED AND APPRECIATED. OTHER ACTIVATION WILL NOT BE NEEDED. SMALL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
518 PM CST THU DEC 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM SLEET S GUTHRIE CENTER 41.68N 94.50W
12/18/2008 E0.10 INCH GUTHRIE IA TRAINED SPOTTER
SLEET COVERING THE GROUND
&&
BFThe national radar mosaic for the moment the first event began.
35 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138022, 138023, 138024, 138025, 138026, 138027, 138028, 138029, 138030, 138031, 138032, 138033, 138034, 138035, 138036, 138037, 138038, 138039, 138040, 138041, 138042, 138044, 138045, 138048, 138049, 138050, 138051, 138052, 138054, 138055, 138056, 138058, 138059, 138060, 138061.